Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

January 1, 2017Macon County, Schley County, Sumter County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 1, 2017, 10:21 PM EST for Macon County, Schley County, Sumter County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2017, 10:21 PM EST (03:21 UTC)
Expired
Jan 1, 2017, 11:00 PM EST
In force
39 min
Issued by
NWS Atlanta, GA

Counties Macon County, GA, Schley County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 79 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS82 KFFC 020321
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1021 PM EST SUN JAN 1 2017
 
GAZ092-093-104-105-020400-
Sumter GA-Macon GA-Schley GA-Dooly GA-
1021 PM EST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...MACON...SOUTHEASTERN
SCHLEY AND NORTHWESTERN DOOLY COUNTIES UNTIL 1100 PM EST...

At 1019 PM EST...a line of strong thunderstorms extended from near
Ellaville to Shiloh to near Plains...moving northeast at 40 mph.

  HAZARD...Up to 40 mph wind...occasional cloud-to-ground lightning
           and heavy rain. 

  IMPACT...People outdoors should seek shelter immediately. Expect 
           minor damage to tree limbs and blowing around of light,
           unsecured objects. Lightning is one of nature's leading
           killers. Remember, if you can hear thunder, you are close
           enough to be struck by lightning. Electrical appliances
           should not be used unless in an emergency. Motorists
           should slow down and be prepared for possible loss of
           control due to hydroplaning. Also, the heavy rain may
           cause temporary street flooding or road ponding in slow
           drainage areas. 

Some locations in the path of these storms include
Americus, Ellaville, Oglethorpe, Montezuma, Marshallville, Plains,
Byromville, Ideal, Andersonville, Dooling, Fountainville, New Era,
Clearview, Bartlett, La Crosse, Murrays Crossroads, Saint Louis,
the Andersonville National Historic Site, Methvins and Bumphead.

LAT...LON 3197 8445 3210 8434 3231 8432 3251 8395
      3251 8392 3249 8393 3248 8392 3250 8392
      3247 8385 3244 8384 3238 8386 3225 8387
      3210 8395 3195 8442
TIME...MOT...LOC 0319Z 234DEG 33KT 3227 8429 3213 8430 3200 8440 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 1, 10:00 PM EST, 21 minutes earlier.

Area forecast discussion, Jan 1, 10:00 PM EST, 21 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
1000 PM EST Sun Jan 1 2017

.Update...
Some minor adjustments to temperatures this evening...otherwise
no changes.

41

.Previous...
.SHORT TERM /Tonight through Monday Night/...
Looking at the surface analysis for the last 6 hour
period...dewpoints continue to creep up ever so slightly with upper
40s and lower 50s to start the day and now mid 50s to lower 60s
across the southern tier. For much of the day...have been
experiencing shortwave moving east of the area. Backside of this has
allowed rain to clear out for the most part but also has enhanced
the low cigs and fog. Second wave now approaching from the gulf
coast and is allowing heavier rain bands to rapidly infiltrate the
area.

Surface CAPE remains well SW of the local area confined to the
coast mainly but elevated instability allowing for some lightning
closer to home.

For tonight...shortwave will be the main player along with
enhanced isentropic lift. All this points to a continued wet
pattern with categorical pops in place for the balance of the
evening and nighttime hours. Given proximity of lightning already
and an expected translation eastward of instability...have included
isold tsra for the evening hours and into tonight for most of west
and southwest GA. This enhanced activity should keep vsbys up but
will need to monitor for possible dense fog advisory at some point
tonight.

The third and strongest in a series of shortwaves will be the main
player for the remainder of the short term period. Negative tilt
to the trough through Mon evening along with strong southerly
return flow points to increased chances for severe storms into
Monday night. Low level shear is quite strong with 40 to 50 knots
at 925mb through 850mb and helicity values are quite elevated as
well. Damaging winds will be the primary threat but isolated
tornadoes will also be possible.

Deese

.LONG TERM /Tuesday through Sunday/...
Mainly only tweaks to the long term based on the latest guidance.
Still some big differences between the new GFS and old European
late this week and into the weekend. Therefore the confidence for
light snow to mix with any light rain is low.

BDl

PREVIOUS DISCUSSION...
Models start off in good agreement at the beginning of the
extended but differ quite a bit around days 6 and 7. The extended
period starts off in a wet pattern with moisture continuing to
stream northeastward out of the gulf. The main cold frontal
boundary moves into West GA early Tues morning and pushes quickly
east across the state by 12z to 15z. There is still a decent
amount of instability across the area Monday night so keeping in
isolated thunder across the area until the front pushes through.
After the cold front moves east of the state...this is where the
GFS and ECMWF start to change course. The ECMWF sets up broad
zonal upper level flow keeping moisture streaming across the
region through day 7. The ECMWF also shows another frontal system
pushing through the region Friday/Sat with cooler temps and
possible rain and light snow amounts across north GA. As for the
GFS...once the front exits the area Tues it brings in a large high
pressure ridge and dries things out for a bit. There is a
secondary wave that develops over the central plains and sweeps
across N GA Thu but another high pressure ridge sets up Friday and
keeps things dry through the weekend. With these to very different
solutions to work with have decided to keep in a slight chance of
pops in the extended for now and keeping in the chance for some
mixed precip for the end of the week. will have to keep modifying
the forecast over the next few days and watch to see which models
begins to get a better handle on the situation.

01

&&

.HYDROLOGY...
Main rain axis will shift north during the overnight period
tonight and remain there until front begins to approach Mon night
into Tue. Fortunately this is the area that did not receive as
much the last 36 hours so still think we are ok with nothing more
than isolated flooding expected and no need for any flood watches
at this time.

&&

.AVIATION...
00Z UPDATE...

A wet forecast will continue through the taf period. Expect
mainly LIFR until Monday afternoon...although there may be
some brief periods of IFR/MVFR especially for KCSG and KMCN.
Isolated thunder is also possible mostly south of KATL. Winds
will stay on the east side but may trend toward more southeast
on Monday.

//ATL CONFIDENCE...00Z UPDATE...
High on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  59  55  67 / 100 100  90  30
Atlanta         51  63  58  66 / 100 100  90  30
Blairsville     47  58  53  63 / 100  90  90  50
Cartersville    51  61  56  65 / 100  90  90  40
Columbus        62  69  61  69 /  90 100  90  20
Gainesville     47  58  55  66 / 100  90  90  40
Macon           59  69  61  71 / 100  90  90  30
Rome            53  63  57  66 / 100  80  90  30
Peachtree City  53  65  58  67 / 100 100  90  20
Vidalia         62  74  63  75 /  80  60  80  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jan 1, 6:00 PM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EST SUN JAN 1 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 PM EST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS POSSIBLE TONIGHT ACROSS WESTERN PORTIONS OF
NORTH GEORGIA AND MUCH OF CENTRAL GEORGIA.

MARGINAL INSTABILITY AND A WEAK UPPER-LEVEL SHORT WAVE WILL BRING A
CHANCE FOR ISOLATED THUNDERSTORMS TO PORTIONS OF NORTH AND CENTRAL
GEORGIA...GENERALLY SOUTH AND WEST OF A LINE FROM LAFAYETTE TO
EASTMAN. THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE
OCCASIONAL LIGHTNING...GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA
MONDAY AND MONDAY NIGHT. ISOLATED STORMS COULD BE STRONG TO
SEVERE...MAINLY OVER WEST GEORGIA.

THERE IS ALSO A SLIGHT CHANCE OF MIXED RAIN AND SNOW ACROSS NORTH
GEORGIA THURSDAY INTO SATURDAY. NO ACCUMULATIONS ARE EXPECTED AT
THIS TIME AS THE CHANCES REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 1, 10:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1021 PM EST SUN JAN 1 2017

GAZ092-093-104-105-020400-
Sumter GA-Macon GA-Schley GA-Dooly GA-
1021 PM EST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...MACON...SOUTHEASTERN
SCHLEY AND NORTHWESTERN DOOLY COUNTIES UNTIL 1100 PM EST...

At 1019 PM EST...a line of strong thunderstorms extended from near
Ellaville to Shiloh to near Plains...moving northeast at 40 mph.

  HAZARD...Up to 40 mph wind...occasional cloud-to-ground lightning
           and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of light,
           unsecured objects. Lightning is one of nature's leading
           killers. Remember, if you can hear thunder, you are close
           enough to be struck by lightning. Electrical appliances
           should not be used unless in an emergency. Motorists
           should slow down and be prepared for possible loss of
           control due to hydroplaning. Also, the heavy rain may
           cause temporary street flooding or road ponding in slow
           drainage areas.

Some locations in the path of these storms include
Americus, Ellaville, Oglethorpe, Montezuma, Marshallville, Plains,
Byromville, Ideal, Andersonville, Dooling, Fountainville, New Era,
Clearview, Bartlett, La Crosse, Murrays Crossroads, Saint Louis,
the Andersonville National Historic Site, Methvins and Bumphead.

LAT...LON 3197 8445 3210 8434 3231 8432 3251 8395
      3251 8392 3249 8393 3248 8392 3250 8392
      3247 8385 3244 8384 3238 8386 3225 8387
      3210 8395 3195 8442
TIME...MOT...LOC 0319Z 234DEG 33KT 3227 8429 3213 8430 3200 8440

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:44 PM ESTSpecial Weather StatementFFCSumter46 min
Jan 1, 11:28 PM ESTSpecial Weather StatementFFCMacon32 min
Jan 1, 11:37 PM ESTSpecial Weather StatementFFCBibb23 min
Jan 2, 12:11 AM ESTSpecial Weather StatementFFCHouston, Peach34 min
Jan 2, 1:07 AM ESTSpecial Weather StatementFFCChattahoochee, Stewart23 min
Jan 2, 3:00 AM ESTSpecial Weather StatementFFCTwiggs30 min
Jan 2, 3:31 AM ESTSpecial Weather StatementFFCTwiggs29 min
Jan 2, 4:40 AM ESTFlood WatchFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 38 more26 hr
Jan 2, 1:39 PM ESTSpecial Weather StatementFFCLaurens51 min
Jan 2, 1:51 PM ESTTornado WarningFFCLaurens39 min
Jan 2, 2:29 PM ESTTornado WarningFFCLaurens29 min
Jan 2, 2:52 PM ESTSevere Thunderstorm WarningFFCJohnson23 min
Jan 2, 3:17 PM ESTSpecial Weather StatementFFCEmanuel28 min
Jan 2, 3:45 PM ESTSpecial Weather StatementFFCEmanuel30 min
Jan 2, 5:31 PM ESTSpecial Weather StatementFFCStewart, Webster29 min
Jan 2, 5:37 PM ESTTornado Warning Tornado observedFFCStewart, Webster38 min
Jan 2, 6:06 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee39 min
Jan 2, 6:14 PM ESTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster31 min
Jan 2, 6:44 PM ESTSpecial Weather StatementFFCSchley31 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.